Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

ADs and weight gain - why/how do they cause weight gain?

(21 Posts)
Reastie Mon 06-May-13 12:34:54

Really interested in this. Have been reading a few threads recently on ADs and weight gain.

I'm the type of person where if there's going to be weight gain as a side effect, I'll experience it! BUT I started on citalopram about 6 months ago. Initially it made me lose my appetite and I lost half a stone. 6 months on I'm a further stone lighter through sensible and sustainable diet and exercise.

I'm just wondering if the ADs cause an increase in appetite which make weight loss harder/weight gain more likely or is it something in the drugs which change how food is metabolised or whatever to make weight gain more likely.

Would be very interested in peoples thoughts on this. I do suffer alot from hunger but I'm not sure if this is the ADs or just me I'm a pig grin

CheesyPoofs Mon 06-May-13 12:39:00

Not all ADs cause weight gain, it depends on which one you're on.

Reastie Mon 06-May-13 13:14:57

No, sorry, maybe I should have worded that differently. I know it's only a possible side effect on some ADs, but the question still remains.

SnowyMouse Mon 06-May-13 13:19:46

I think that the why/how are open to debate still, after a quick look online. I lost 2 st on an antipsychotic that lots of people put on weight when they take it, but that was through careful calorie counting and I put 6 lbs on during a recent inpatient stay.

I'd be interested if anyone can find anything decisive.

Reastie Mon 06-May-13 13:25:42

Have also been googling and can't find anything conclusive. I found out for the drug I'm on (citalopram) weight gain can start after 6 months of use which has made me a bit sad <sigh>

SnowyMouse Mon 06-May-13 13:38:11

My psychiatrist says that it's people who don't watch what they weigh or let things slide gradually that put on weight.

Also weight gain can be down to illness, depression can cause people to put on or lose weight.

NotConnie Tue 07-May-13 23:21:21

I had weight gain with Seroxat, citalopram and worse with Sertraline.
All 3 cause uncontrollable carb cravings for me, causing binge eating. GP said it was something to do wyth the serotonin levels being out of whack, although he admitted it still isn't fully understood how/what is happening. Also, paradoxically, BED is successfully treated in some people by SSRI meds.
Of course there will always be a smart arse who will suggest not to give in to the cravings, but when you are depressed and demotivated it is exceptionally difficult.

Gained 2 stone on citalopram after being on it for a year, think the reason was it treated my anxiety and depression so I didn't care about my weight and gaining more because I felt so much more chilled out.
So fat but happy .

KitKatShoes Wed 08-May-13 00:58:51

lost 3 stone on venlafaxine - no appetite!

Millie2013 Wed 08-May-13 04:33:09

Nobody is quite sure of the mechanism that underlies the weight gain (not even my ex colleague, who has dedicated much of his career to working with SSRIs), but it is well established that they cause weight loss, followed by weight gain in the longer term, in many people that take them.

I piled on weight on citalopram sad and the only way I have managed to lose it, bizarrely, was by getting pregnant! Post pregnancy, I back to my weight of a few years back! Not that I'd recommend this as a means of post AD weight loss ;)

Want it may come down to in some people is a mood vs weight dilemma; in my case, the weight gain was making my mood far worse, so I came off the AD (with psych support) and embarked on a looooong course of therapy (20 months and counting...)

Millie2013 Wed 08-May-13 04:34:12

(Sorry for typos -clingy baby and one-handed typing!)

Reastie Wed 08-May-13 06:30:34

That's all really interesting, especially millie . I am actively working on my weight loss and exercise so hopefully this will help me keep any potential weight gain to a minimum or if it does cause weight gain I can think about coming off it. I've lost over 5 stone in the past year or so and I really don't want to jeopardise that - I think the depression I'd feel from putting weight on would outweigh the effects of the drug. I hope I don't start gaining now I'm getting towards long term use <crosses fingers>

Oh, and I get massive carb cravings too, I thought I was just greedy and it was me though grin

Reastie good for you for managing to keep the weight off and having the motivation to exercise and eat healthily. Wow I've just read your last post and realised you've lost 5 stone in a year - that's loads. On that basis I would say it doesn't sound like weight gain is likely to be an issue for you. I hope you're aiming for a healthy bmi and nothing too skinny...

I've put on half a stone since starting fluoxetine 5 months ago, but in my case I think that's due to me comfort eating (lots of chocolate). The only time I had strong carb cravings was when I added Trazodone to the mix so I can well imagine that some ADs would affect some people that way.

ladyjadie Wed 08-May-13 16:46:16

I put on stones when I was on Prozac, and lost a bit when I started Sertraline then put on even more when that dose was upped, lost a shitload when I was in a miserable relationship (going quite underweight) and then started Citalopram which was ok for the first few months (I was utterly adamant I wouldn't have AD's again as I was in such a bad place mentally that I thought I wanted to stay 6 1/2 stone sad) and then found my weight creeping up so now I am having to juggle which I would rather be.

I think for me I lose the ability to give a fuck about watching what I eat, but actually carb cravings would make sense as I feel guilty after eating but if I'm hungry and there's toast to be had there is no stopping me sad

Reastie Wed 08-May-13 16:48:13

coulouring yes I'm aiming for healthy! I have 3% body fat to lose then I'm finally in the healthy category.

mulranno Thu 09-May-13 17:20:57

I have been on lots of different ones and each have had a different effect. For me I am well aware it is down to change in appetite....which influences how I put in my mouth. Cit and mertazpine both made me starving so I ate loads. Mert they give to anorexics to make them hungry.....riboxetine and fluoextine were appetite suppressants so I lost weight without trying...

ophelia275 Thu 09-May-13 17:58:01

Mirtazapine (Remeron) is notorious for weight gain. I found it to be a brilliant anti-depressant. The only side effect is increased appetite = weight gain. It is actually used as an appetite stimulant as well as an anti-depressant. The weight did come off as soon as I stopped using it though.

Sparklingbrook Thu 09-May-13 18:00:08

Hello. I have talked to my GP about this. She said it interferes with your 'feeling full' response. (ie you don't) It has been known to be prescribed to people with eating disorders apparently.

Reastie Thu 09-May-13 18:02:22

That's very interesting sparkling . I guess I should feel pleased that so far I've managed to lose weight using them despite more feeling hungry than I may have done. Hope it continues

Sparklingbrook Thu 09-May-13 18:05:08

I am trying to lose weight while on them. I have ramped up the exercise, but I have noticed that I can eat a meal and still feel hungry so not good for dieting. GP said to watch portion sizes.

I am determined to lose weight, and hope Citalopram hasn't knackered my metabolism.

peachypips Thu 09-May-13 18:10:04

Different ADs have different effects on different people. Weirdness. I put on weight whenever I am in then due to carb craving. As soon as u stop taking them I stop wanting sugar and carbs and lose weight easily!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now